Alert archive / Hawaii / High Wind Warnings in 2019
High Wind Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Feb 20, 2019, 3:38 AM HST for Hawaii County, Hawaii. It was in force for 11 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 20, 2019, 3:38 AM HST (13:38 UTC)
- Expired
- Feb 20, 2019, 3:01 PM HST
- In force
- 11 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 10:15 AM HST | FUNNEL CLOUD | 1 E Kapoho, HI | |
| Feb 20, 10:55 AM HST | FUNNEL CLOUD | 3 Se Pahoa, HI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393 WWHW70 PHFO 201338 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 338 AM HST Wed Feb 20 2019 HIZ028-210245- /O.UPG.PHFO.WI.Y.0012.000000T0000Z-190220T1600Z/ /O.NEW.PHFO.HW.W.0003.190220T1338Z-190221T0400Z/ Big Island Summits- 338 AM HST Wed Feb 20 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 PM HST this evening. * WINDS...Southwest 50 to 60 mph with localized gusts to 75 mph. * TIMING...Through 6 PM HST today. * IMPACTS...Winds this strong will produce difficult driving conditions, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Gibbs
1 follow-up statement
484 WWHW70 PHFO 210101 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 301 PM HST Wed Feb 20 2019 HIZ028-211415- /O.CAN.PHFO.HW.W.0003.000000T0000Z-190221T0400Z/ /O.NEW.PHFO.WI.Y.0013.190221T0101Z-190221T1600Z/ Big Island Summits- 301 PM HST Wed Feb 20 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Thursday. The High Wind Warning has been cancelled. * WINDS...Southwest 35 to 45 mph with gusts to 55 mph. * TIMING...Through 6 AM HST Thursday. * IMPACTS...Winds this strong will produce difficult driving conditions, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Birchard
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 19, 9:06 PM HST, 6 hours 32 minutes earlier.
Area forecast discussion, Feb 19, 9:06 PM HST, 6 hours 32 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 906 PM HST Tue Feb 19 2019 .SYNOPSIS... The wet pattern will likely continue into the second half of the week for the Big Island as a surface trough remains in the area. For the smaller islands, a gradual drying trend is anticipated from west to east through midweek, which should hold into the weekend. The gusty winds over parts of the Big Island this evening should trend down late tonight through Wednesday as low pressure developing within the trough quickly lifts northward and away from the area. Otherwise, light winds are expected through the rest of the week and into the upcoming weekend. && .DISCUSSION... Satellite imagery showed a plume of deep tropical moisture streaming northward over the eastern end of the state in response to an upper trough positioned to the west. Satellite-derived precipitable water (PW) imagery reflects this and depicts a plume of higher than normal values positioned over Maui County and the Big Island. At the surface, low pressure has developed within the surface trough near the Big Island in response to a pulse of energy rotating around the base of the upper trough early this evening. Winds around the Big Island quickly responded and have become gusty out of the north this evening (over 30 mph gusts), especially over Hilo, Kona, southeast facing slopes of the Puna district and along the Hamakua coast. Radar showed a shield of mostly light rain with pockets of heavier showers streaming northward over the Big Island and Maui County (heaviest over the Big Island). Peak rainfall rates have ranged from around a quarter to half of an inch over the Big Island in the past couple of hours and have been trending down over Maui County. Elsewhere, mostly quiet conditions are expected through the overnight hours. The latest short-term guidance is lining up well the current pattern and supports the aforementioned surface low that has developed within the trough near the Big Island quickly lifting northward and away from the area overnight into Wednesday. The surface trough, however, is forecast to linger in the vicinity of the Big Island into the second half of the week. This combined with plenty of moisture and pulses of energy moving through aloft will keep the rain chances up. Hi-res model reflectivities are initializing well with the current radar trends and do depict an eastward shift in the shield of rain late tonight into Wednesday. Forecast confidence in how far east this shield of rain shifts, however, remains low at this point. Elsewhere, a drying trend is anticipated with winds remaining light through the second half of the week. For the upcoming weekend, guidance shows high pressure building north of the state in the wake of a passing cold front to the north. Winds will remain in the light to moderate category out of north to northeast. A drying trend is expected statewide which should limit the overall rainfall coverage. && .AVIATION... An upper level trough north of the islands will move northward tonight and a surface trough will linger over the Big Island. Clouds and rain will continue across the eastern islands tonight. A surface low is forming along the surface trough axis briefly elevating northerly wind speeds over the Big Island this evening. AIRMET Sierra in effect for tempo Mountain Obscuration across Oahu, Molokai, Lanai, Maui and the eastern sections of the Big Island. AIRMET Tango is in effect for moderate turbulence between FL250-350 across the entire state. Turbulence will likely decrease as the trough lifts away Wednesday morning. Light icing is also expected across the eastern half of the state due to the layered clouds and showers associated with the upper trough. && .MARINE... A surface trough will remain nearly stationary near the Big Island tonight, with strong southeasterly winds expected east of the trough, and strong north winds to the west of the trough. Winds near the trough should diminish late tonight. Elsewhere across the island chain, gentle and variable winds are expected. The surface trough will meander near or just east of the Big Island from Wednesday into the weekend. Variable winds will prevail to the west of the trough, with gentle to locally moderate northeasterly winds potentially developing late Wednesday or Thursday. To the east of the trough, moderate southeasterly winds are expected, with gale force winds over the offshore waters to the north of the Big Island through Wednesday. During the next 24 hours, small to moderate northwest and north swells will fade as a short-period east swell builds. A High Surf Advisory remains in effect for east facing shores of the Big Island, Maui, Molokai, Oahu, and Kauai. This east swell is being generated by a fetch of east to southeast winds produced by a strong 1043 mb high sitting 1500 miles north-northeast of the state. These winds have also been enhanced just east of the state by the surface trough near the Big Island. Winds in the fetch aimed at Hawaii should slowly ease tonight, leading to a peak in the swell locally on Wednesday or early Thursday. East shore surf will decline late Thursday and Friday. No significant northwest swells are due through the weekend, though an increase in northwest swell is likely early next week. A Small Craft Advisory (SCA) is now in effect for all waters around the Big Island due to winds, seas, or a combination of the two. The leeward Big Island waters should drop out of the SCA by daybreak Wednesday, while SCA level seas continue for the windward and southeast Big Island waters through Wednesday night. Elsewhere, SCA level seas will continue tonight through Wednesday night across the windward waters of the smaller islands, and the SCA was expanded to include additional marine zones accordingly. This SCA runs through Wednesday night, and may need to be extended through Thursday in some areas. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Thursday for Kauai Windward- Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Flash Flood Watch until 6 AM HST Wednesday for Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. Wind Advisory until 6 AM HST Wednesday for Big Island Summits. Winter Storm Warning until 6 AM HST Wednesday for Big Island Summits. Small Craft Advisory until 6 AM HST Wednesday for Big Island Leeward Waters. Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-Kaiwi Channel- Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island Southeast Waters. && DISCUSSION...Gibbs AVIATION...Bohlin MARINE...Jelsema
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 2:38 PM HST | Special Marine Warning | HFO | 82 min | |
| Feb 19, 4:24 PM HST | Special Marine Warning | HFO | 111 min | |
| Feb 19, 6:13 PM HST | Special Marine Warning | HFO | 80 min |
Nearby
High Wind Warnings in Hawaii, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.